Kentucky, 2010

Flash Flood and Damaging Winds in Kentucky, July 16, 2010

July 16, 2010 · NWS JKL · 5 events in 3 counties and zones

During the afternoon of July 16th, isolated severe thunderstorms caused tree damage and an isolated incident of flash flooding in Pike, Pulaski, and Wayne counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

During the afternoon of July 16th, isolated severe thunderstorms caused tree damage and an isolated incident of flash flooding in Pike, Pulaski, and Wayne counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 16, 9:40 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 16, 9:40 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1040 AM EDT FRI JUL 16 2010

.SHORT TERM.../THE REST OF TODAY/...UPDATED

COLD FRONTAL BOUNDARY BEARING DOWN ON OUR AREA STRETCHING ROUGHLY
FROM CMH...TO CVG...TO PAH. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
IN A LINE AHEAD OF THE FRONT AND ARE ASSOCIATED WITH AN AREA OF WEAK
SFC CONVERGENCE. EXPECT ISOLATED...TO SCATTERED CONVECTION TO
CONTINUE TO DEVELOP ALONG THIS FEATURE AND WITH ANY OUTFLOW
BOUNDARIES INTO THE AFTERNOON TIME FRAME. HOWEVER...SOLUTIONS SEEM
TO SUGGEST SOME WEAKENING OF THIS NARROW AREA OF CONVERGENCE AS WELL.
ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP
THROUGH THE AFTERNOON ALONG THE FRONTAL BOUNDARY ITSELF AS IT SAGS
SOUTHWARD. BUT WITH LIMITED FORCING ASSOCIATED WITH THE FRONT...
EXPECT GENERALLY SCATTERED CONVECTION. BUT WOULD NOT BE SURPRISED OF
BETTER COVERAGE WITH A FEW CLUSTERS.

UPDATE TO THE ZONES THIS MORNING WAS MAINLY TO FRESHEN UP WORDING...
TO REMOVE MORNING FOG. OTHERWISE...MADE A FEW TWEAKS TO ISC GRIDS FOR
LATEST HOURLY TRENDS. FOR NOW DECIDED TO KEEP INHERITED SOLID CHANCE
POPS...ESPECIALLY WITH THE HRRR SHOWING GENERALLY SCATTERED
CONVECTION ACROSS THE AREA THIS AFTERNOON.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH SUNDAY/

THE CURRENT SYNOPTIC PATTERN FEATURES BOTH A WEAKENING AND RETREATING
RIDGE OF HIGH PRESSURE...AND A DIFFUSE COLD FRONT MOVING IN FROM THE
NORTHWEST. THE RIDGE WILL KEEP THE WEATHER WARM AND MUGGY THROUGHOUT
THE DAY TODAY...AS THE FRONT SLOWLY SAGS SOUTHWARD. INITIALLY...HIGH
AND MIDDLE LEVEL CLOUD COVER LEFT OVER FROM A DYING MCS WILL LEAD TO
PARTLY TO MOSTLY CLOUDY SKIES THROUGH EARLY AFTERNOON. AS THE FRONT
APPROACHES LATER TODAY...THE CLOUDS WILL INCREASE AND LOWER. THE
CURRENT RUNS OF THE NAM12...SREF..CANADIAN...AND GFS MODELS ARE ALL
HANDLING THE WEATHER TODAY AND TOMORROW VERY DIFFERENTLY. THE NAM12
IS KEEPING THE ENTIRE FORECAST AREA ALMOST ENTIRELY DRY FOR THE NEXT
48 HOURS. THE SREF MODEL...HOWEVER...HAS WIDESPREAD SHOWERS AND
STORMS FIRING ALONG THE APPROACHING FRONT THROUGH LATE
MORNING...BEFORE BACKING OFF ON CONVECTION THIS AFTERNOON WHEN IT
SHOULD BE AT ITS PEAK. THE GFS AND CANADIAN MODELS BOTH HAVE NUMEROUS
PERIODS OF SHOWERS AND STORMS OFF AND ON THROUGH SATURDAY
NIGHT...WITH LULLS IN BETWEEN. THE LATEST MAV/METMOS DATA IS ALSO
HAVING TROUBLE RESOLVING WHEN PRECIPITATION WILL BEGIN AND END AND
WHAT THE TIMING OF FRONTAL PASSAGE WILL BE TODAY AND TOMORROW. WITH
THE AMOUNT OF UNCERTAINTY IN THE MODEL DATA...ONLY MINOR CHANGES WERE
MADE TO THE FORECAST FOR DAYS 1-3. WENT WITH ONLY CHANCE POPS FOR
TODAY AND TONIGHT AS IT APPEARS THE FRONT COULD BE SHEARING OUT A BIT
IN THE LATEST SATELLITE IMAGERY. AS THE BOUNDARY STALLS ALONG THE
TENNESSEE BORDER LATER TONIGHT...IT COULD PROVIDE A STRONGER AND MORE
PERSISTENT TRIGGER FOR CONVECTION. THEREFORE...POPS WERE INCREASED
FOR THE AREA SOUTH OF THE HIGHWAY 80 CORRIDOR AND NORTH OF THE
TENNESSEE BORDER FOR THE PERIOD 12Z SATURDAY THROUGH 0Z SUNDAY. FOR
THE PERIOD 0-6Z SUNDAY...DECIDED TO SLOW DOWN THE EASTWARD
PROGRESSION OF THE FRONT...AS HIGH PRESSURE ALONG THE SOUTHEAST COAST
MAY KEEP IT HUNG UP A BIT SATURDAY NIGHT. AFTER THAT SUNDAY LOOKS
MOSTLY DRY THROUGH THE LATE MORNING HOURS...BEFORE A WEAK SURGE OF
GULF MOISTURE INVADES THE AREA FROM THE SOUTH...PERHAPS SPARKING A
FEW SHOWERS AND STORMS AS THE MOISTURE RIDES NORTHWARD OVER THE
AFOREMENTIONED FRONTAL BOUNDARY WHICH BY THEN SHOULD BE STRETCHED
ACROSS THE STATE OF TENNESSEE.

THE COOLER METMOS IS STILL HANDLING DAYTIME HIGH TEMPERATURES MUCH
BETTER THAN THE WARMER MAV NUMBERS. INCREASED EVAPORATIONAL COOLING
IN THE MOIST BOUNDARY LAYER HAS SIMPLY NOT ALLOWED TEMPERATURES TO
REACH THE MID 90S VALUES THE MAV CONTINUES TO PRODUCE.
THEREFORE...CONTINUED WITH TREND OF ADJUSTING DAYTIME HIGHS TOWARD
THE METMOS NUMBERS. WINDS AND DEW POINTS WERE IN PRETTY GOOD SHAPE
WITH NO MAJOR CHANGES REQUIRED THERE. ONCE NEW POP NUMBERS WERE
CREATED...ALSO RERAN THE QPF AND WEATHER GRIDS TO REFLECT THESE
CHANGES ACROSS THE BOARD.

.LONG TERM.../SUNDAY NIGHT THROUGH THURSDAY/

ZONAL FLOW ACROSS THE OHIO VALLEY WILL BE GRADUALLY SHUNTED NORTH BY
A BUILDING RIDGE ACROSS THE SOUTHEASTERN CONUS BY THE MIDDLE OF NEXT
WEEK. HAVE MAINTAINED CONTINUITY...CONTINUING WITH SOME SLIGHT
CHANCE POPS THROUGH TUESDAY AS PASSING SHORT WAVE TROUGHS ACROSS THE
GREAT LAKES AND OHIO VALLEY MAY BE ENOUGH TO PROVIDE A TRIGGER
COMBINED WITH AFTERNOON HEATING. AS THE RIDGE AMPLIFIES BY THE
MIDDLE OF THE WEEK...DESPITE 90 DEGREE PLUS TEMPERATURES...EXPECT
ANY COVERAGE TO BE LESS THAN 20 PERCENT...SO MAINTAINED NO WEATHER
FOR WEDNESDAY AND THURSDAY. DID GO AHEAD A BUMP TEMPERATURES UP A
BIT TOWARDS THE END OF THE PERIOD...AS MOS HAS COME IN WARMER...AND
WOULD EXPECT MID 90S TO BE MORE COMMONPLACE BY THEN...ESPECIALLY
CONSIDERING THE GOOD POTENTIAL OF AVOIDING ANY WIDESPREAD
PRECIPITATION LEADING UP TO THAT TIME.

&&

.AVIATION.../12Z TO 12Z/

A DIFFUSE AND ILL DEFINED COLD FRONT WILL BRING A CHANCE OF SHOWERS
AND STORMS TO THE TAF SITES LATER TODAY. THE BEST CHANCE FOR RAIN
WILL LIKELY COME LATE THIS AFTERNOON AND OVERNIGHT...AS THE FRONT
MOVES SLOWLY ACROSS THE AREA AND STALLS OUT NEAR THE TENNESSEE
BORDER. BASED ON THE LATEST GFS AND SREF MODEL DATA...THE HIGHEST
LIKELIHOOD FOR RAIN WILL BE FOR THE PERIOD 12-21Z SATURDAY. VFR
CONDITIONS WILL PREVAIL TODAY...THOUGH LOW AND MIDDLE LEVEL CLOUD
COVER WILL BE ON THE INCREASE. CLOUD BASES WILL BE AROUND 4.5K LATE
THIS MORNING THROUGH THIS EVENING. AN OVERCAST LAYER OF CIRRUS CLOUDS
IS ALREADY IN PLACE AND WILL REMAIN SO THROUGHOUT THE TAF PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR/RAY
LONG TERM....GEOGERIAN
AVIATION...AR
Hazardous weather outlook, Jul 16, 10:30 AM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1130 AM EDT FRI JUL 16 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1130 AM EDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE STRONGEST
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM SATURDAY THROUGH
TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR/RAY

The radar

The Jackson,KY radar (KJKL), 70 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pike

When
July 16, 12:35 PM EST to 12:40 PM EST
Where
Pike County, 1 mi N of Virgie
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.344, -82.580

Four trees were blown down on KY 122 going toward Robinson Creek near Virgie.

Thunderstorm Wind, Pulaski

When
July 16, 12:50 PM EST to 12:55 PM EST
Where
Pulaski County, Nancy
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
37.070, -84.730

A large branch was blown down and was blocking the road on KY 196.

Thunderstorm Wind, Pulaski

When
July 16, 1:00 PM EST to 1:05 PM EST
Where
Pulaski County, Science Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.180, -84.620

A tree was blown down on KY 1247 near West Todd Rd.

Heavy Rain, Pulaski

When
July 16, 1:00 PM EST to 1:20 PM EST
Where
Pulaski County, 1 mi NE of Science Hill
Reported by
Trained Spotter
Coordinates
37.190, -84.607

One to two inches of rain fell in less than an hour. Pea sized hail and wind gusts to 30 mph were also reported.

Flash Flood, Wayne

When
July 16, 2:00 PM EST to 2:25 PM EST
Where
Wayne County, 1.17 mi W of Monticello to 0.83 mi WSW of Monticello
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.830, -84.851

High water on Main St in front of the Fire Dept caused temporary closure of the road. The water quickly receded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242668, 242669, 242671, 242674, 242675.